Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Medford, OR

June 6, 2016Jackson County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 6, 2016, 4:55 PM PDT for Jackson County, Oregon. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2016, 4:55 PM PDT (23:55 UTC)
Expired
Jun 6, 2016, 5:30 PM PDT
In force
35 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Jackson County, OR

The radar

The Medford radar (KMAX), 70 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:30 PM PDTHAIL 0.25Prospect, ORPROSPECT RANGER STATION ESTIMATED SIZE AT 3/8 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS56 KMFR 062355
SVRMFR
ORC029-070030-
/O.NEW.KMFR.SV.W.0009.160606T2355Z-160607T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
455 PM PDT MON JUN 6 2016

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN SOUTHWESTERN OREGON...

* UNTIL 530 PM PDT

* AT 454 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR JOSEPH STEWART STATE
  PARK... OR 26 MILES SOUTHWEST OF CRATER LAKE...AND MOVING WEST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PROSPECT STATE SCENIC VIEWPOINT...CASEY STATE PARK...JOSEPH STEWART
  STATE PARK...PROSPECT...LOST CREEK LAKE...ROGUE ELK PARK AND TRAIL.

THIS INCLUDES OR 62 IN OREGON BETWEEN MILE MARKERS 23 AND 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4270 12239 4258 12253 4265 12284 4286 12267
TIME...MOT...LOC 2354Z 122DEG 12KT 4267 12256 

$$

SK
1 follow-up statement
638 
WWUS56 KMFR 070024
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
524 PM PDT MON JUN 6 2016

ORC029-070030-
/O.EXP.KMFR.SV.W.0009.000000T0000Z-160607T0030Z/
JACKSON OR-
524 PM PDT MON JUN 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 530 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
AND LIGHTNING IS STILL OCCURRING WITH THIS THUNDERSTORM.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE AREA BETWEEN PROSPECT AND UNION CREEK IN NORTHEASTERN JACKSON
COUNTY UNTIL 545 PM PDT.

LAT...LON 4270 12239 4258 12253 4265 12284 4286 12267
TIME...MOT...LOC 0015Z 122DEG 12KT 4267 12256 

$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM PDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM PDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Medford OR
250 PM PDT MON JUN 6 2016

.SHORT TERM...Today through Thursday Night...Visible satellite
shows that towering cumulus are beginning to build along the
Cascades, Siskiyous, and eastward. We are still on track for
showers and thunderstorms to initiate later this afternoon. Storms
will act quite like they did yesterday, drawing incredibly high
moisture content (PWATS are in the 90th percentile) from the
Westside valleys but remaining tied to the mountains due to weak
steering flow. Forecast soundings,on the other hand, are showing
that the cap is starting to break in the valleys as well; so a few
storms may be possible in the Rogue Valley. Any storms in the weak
flow will be slow moving, and could provide torrential rainfall.
Have issued a flash flood watch for recent burn scars along the
Cascade and Siskiyou Mountains. The thunderstorm chances will be
continuing into tonight, particularly along the Cascades and
Siskiyous. The steering flow will remain weak, but will pick up
from the south as the night goes on. This will allow for storms to
form over the Siskiyous and possibly drift into the Rogue Valley
and Eastside beginning later tonight.

Although the heat will continue tomorrow, we are not expecting it
to reach the triple digits for a fourth day in a row. We are,
however, still expecting it to be hot enough to provide enough
instability to mix with the moisture to create more widespread
thunderstorm chances tomorrow. Storms may still initiate over the
Cascades and higher terrain of Siskiyou county, but the flow may
cause these storms to drift into the Rogue Valley and into the
Eastside. In addition to the increased coverage for storms, a few
of these storms could see some large hail and some gusty winds.
The Storm Prediction Center has placed portions of northern
California and Southern Oregon in a marginal risk category for
severe storms. I do believe that the best chances for severe
weather will be ultimately confined along and just east of the
Cascades.

The overall pattern will shift on Wednesday, as an upper-level
trough moves closer to our area. As a result, we will see a break
from the heat with more seasonable temperatures. This system will
also produce an increase in cloud cover and chances for showers
as several disturbances travel overhead. Temperatures on Wednesday
will be about 10 degrees cooler than on Tuesday, and another 10
degree drop is expected on Thursday. -Schaaf

.LONG TERM...Friday June 10, 2016 through Monday, June 13, 2016...
Confidence remains fairly good through the extended forecast period
as models remain in decent agreement. A strong upper trough axis
moves through the area Friday into Saturday, and as a result, it
will be cool and showery over the area. Snow levels will fall as low
as 5000 feet Saturday morning, so there may even be a big of snow in
the mountains. A flat ridge develops over the PacNW Sunday into
Monday, and temperatures will probably rebound to around normal.
However, all long range models remain in agreement that an even
stronger system moves into the PacNW mid next week with even cooler,
wetter weather. Model consistency is remarkably high for such an
abnormal low pressure system in days 7-10, so confidence is at least
moderate that it will actually come to pass. -Wright

&&

.AVIATION...For the 06/18Z TAF cycle...VFR conditions are
expected at all areas through this evening. Thunderstorms will
develop over the Cascades and Siskiyous again, and any storm will
be capable of producing heavy rain. Storms will last into the
evening and may even drift out over the west side overnight.
Stratus will likely move back into the coast later this evening
with IFR cigs/vis. -Wright

&&

.MARINE...Updated 300 AM PDT Mon 6 June 2016...North winds will
increase today as a thermal trough strengthens along the South
Oregon coast. Confidence remains high that gale force winds and
hazardous will affect waters mainly south of Cape Blanco and
beyond 5 nm from shore. Hazardous seas are also expected this
afternoon and evening beyond 10 m fro shore south of Bandon. Winds
and seas will gradually lower Tuesday as the thermal trough
weakens. There are some model differences on how quickly north
winds will lower on Tuesday how soon southerly wind change will
occur, mainly for areas south of Cape Blanco. Have leaned towards
a blend of the model solutions with the southerly winds developing
south of Gold Beach within 10 to 20 nm of shore Tuesday morning
then expanding northward Tuesday afternoon and evening for areas
from 10 to 30 nm from shore south of Cape Blanco. Low clouds may
accompany this southerly wind shift. Of note, a couple high
resolution models show this southerly wind shift occurring sooner
and spreading further north in the afternoon and evening on
Tuesday to include areas from Cape Arago southward.

A weak surface low is expected along the coast Tuesday night into
Wednesday with a chance for light rain, drizzle and low clouds. Then
a weak cold front will move in from the northwest Friday. /CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through late tonight for ORZ027>029.
     Heat Advisory until 8 PM PDT this evening for ORZ024-026-028.

CA...Flash Flood Watch through late tonight for CAZ080-081-083-085.
     Heat Advisory until 8 PM PDT this evening for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT Tuesday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 11 PM PDT this evening for
     PZZ350-356-370.
     Gale Warning until 11 PM PDT this evening for PZZ356-376.
     Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ376.

BMS/TRW/CC

In the hours before

Special weather statement, Jun 6, 4:20 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
420 PM PDT MON JUN 6 2016

ORZ026>028-062345-
SOUTH CENTRAL OREGON CASCADES OR-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-JACKSON COUNTY OR-
420 PM PDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
445 PM PDT...

AT 419 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PROSPECT...OR 23 MILES SOUTHWEST OF CRATER LAKE. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 62...PROSPECT STATE SCENIC VIEWPOINT...
PROSPECT AND JOSEPH STEWART STATE PARK.

LAT...LON 4285 12248 4270 12241 4262 12261 4280 12268
TIME...MOT...LOC 2319Z 069DEG 0KT 4274 12254

SK
Special weather statement, Jun 6, 4:21 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
421 PM PDT MON JUN 6 2016

ORZ027-062345-
SOUTH CENTRAL OREGON CASCADES-
421 PM PDT MON JUN 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

AT 420 PM PDT...A STRONG THUNDERSTORM WAS LOCATED OVER NATURAL BRIDGE
CAMPGROUND...OR 15 MILES WEST OF CRATER LAKE. THE STORM IS NEARLY
STATIONARY.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROGUE GORGE...UNION CREEK AND NATURAL BRIDGE CAMPGROUND.

THIS INCLUDES OR 62 IN OREGON BETWEEN MILE MARKERS 51 AND 57.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4292 12237 4284 12235 4282 12256 4292 12255
TIME...MOT...LOC 2320Z 084DEG 4KT 4288 12243

DW
Special weather statement, Jun 6, 4:38 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
438 PM PDT MON JUN 6 2016

ORZ026-028-070000-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-JACKSON COUNTY OR-
438 PM PDT MON JUN 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON COUNTY UNTIL
500 PM PDT...

AT 437 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUTTE FALLS...OR 24 MILES NORTHEAST OF MEDFORD...MOVING WEST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUTTE FALLS...LOST CREEK LAKE...CASEY STATE PARK AND JOSEPH STEWART
STATE PARK.

LAT...LON 4269 12242 4251 12241 4248 12274 4271 12273
TIME...MOT...LOC 2337Z 088DEG 13KT 4260 12252

SK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:06 PM PDTSevere Thunderstorm WarningMFRDouglas24 min
Jun 5, 5:07 PM PDTSpecial Weather StatementMFRKlamath38 min
Jun 5, 5:33 PM PDTSpecial Weather StatementMFR27 min
Jun 6, 3:21 AM PDTSmall Craft AdvisoryMFR62 hr
Jun 6, 11:10 AM PDTFlash Flood WatchMFRDouglas, Jackson, Josephine, Klamath13 hr
Jun 6, 4:20 PM PDTSpecial Weather StatementMFRJackson25 min
Jun 6, 4:21 PM PDTSpecial Weather StatementMFRJackson24 min
Jun 6, 4:38 PM PDTSpecial Weather StatementMFRJackson22 min
Jun 6, 4:43 PM PDTSevere Thunderstorm WarningMFRDouglas, Jackson32 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.